Alert archive / Ohio / Small Craft Advisories in 2020

Small Craft Advisory 55, NWS Cleveland, OH

June 26, 2020

NWS Cleveland, OH issued this small craft advisory at Jun 26, 2020, 3:43 PM EDT. It took effect at Jun 27, 2020, 5:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2020, 3:43 PM EDT (19:43 UTC)
In effect from
Jun 27, 2020, 5:00 AM EDT
Expired
Jun 27, 2020, 12:06 PM EDT
In force
7 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

059 
WHUS71 KCLE 261943
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
343 PM EDT Fri Jun 26 2020

LEZ146>149-270345-
/O.NEW.KCLE.SC.Y.0055.200627T0900Z-200627T2200Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
343 PM EDT Fri Jun 26 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 6 PM EDT
SATURDAY...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 35 
  knots and waves 3 to 5 feet expected.

* WHERE...Portions of central Lake Erie.

* WHEN...From 5 AM to 6 PM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
4 follow-up statements
716 
WHUS71 KCLE 270156
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
956 PM EDT Fri Jun 26 2020

LEZ146>149-271000-
/O.CON.KCLE.SC.Y.0055.200627T0900Z-200627T2200Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
956 PM EDT Fri Jun 26 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 6 PM EDT
SATURDAY...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 35 
  knots and waves 3 to 5 feet expected.

* WHERE...Portions of central Lake Erie.

* WHEN...From 5 AM to 6 PM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
992 
WHUS71 KCLE 270750
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
350 AM EDT Sat Jun 27 2020

LEZ146>149-271600-
/O.CON.KCLE.SC.Y.0055.200627T0900Z-200627T2200Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
350 AM EDT Sat Jun 27 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 30 knots
  and waves building to 3 to 5 feet by mid morning. 

* WHERE...Portions of central Lake Erie.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
866 
WHUS71 KCLE 271401
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1001 AM EDT Sat Jun 27 2020

LEZ146>149-272200-
/O.CON.KCLE.SC.Y.0055.000000T0000Z-200627T2200Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1001 AM EDT Sat Jun 27 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 20 knots with gusts up to 25 knots and
  waves 2 to 5 feet.

* WHERE...Portions of central Lake Erie.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
985 
WHUS71 KCLE 271606
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1206 PM EDT Sat Jun 27 2020

LEZ146>149-271715-
/O.CAN.KCLE.SC.Y.0055.000000T0000Z-200627T2200Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1206 PM EDT Sat Jun 27 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished below Small Craft Advisory
conditions. Small craft should still exercise caution this
afternoon while out on Lake Erie and be alert for occasional
higher waves.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Jun 26, 2:04 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 26, 2:04 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
204 PM EDT Fri Jun 26 2020

.SYNOPSIS...
Surface trough moving across the east end of Lake Erie will
continue to move eastward through the morning. This will allow
high pressure to ridge into the region from the south into
early afternoon. A warm front will move northward across Ohio
this afternoon reaching Lake Erie during the evening. Low
pressure will move over the central Great Lakes tonight,
pulling a cold front slowly south across the area on Saturday.
High pressure will expand overhead on Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
The focus for today continues to be the evolution of upstream
convection and trying to anticipate the most likely window with
potential for severe weather tonight. This morning we have seen
some shower activity with a few thunderstorms which provides a
good indicator of where the instability gradient resides
upstream. Dewpoints across southern Indiana are into the mid and
upper 60s while dewpoints in Ohio are generally just starting
approach 60 degrees. Regional radars also depict ongoing
thunderstorms across SW Wisconsin and northern Illinois which
models are largely not handling well along the warm front. A
larger swirling pattern in satellite imagery also indicates the
presence of an MCV over southern Minnesota and northern Iowa.
This ongoing activity will attempt to lift north this afternoon
but cloud cover may limit destabilization farther northeast
into Wisconsin and Michigan. Additional thunderstorm are
expected to develop in the clearing ahead of the MCV which will
be stronger in intensity and propagate eastward into southern
lower Michigan this evening. It remains unclear if we will see
many thunderstorms develop in NW Ohio as the warm front arrives
early this evening but could begin as early as 5 PM, although
less likely to be severe. Potential for storms along the warm
front will likely increase as the front lifts across Lake Erie
and reaches NE Ohio later in the evening. Eventually a well
developed thunderstorm complex remains on track to reach
northern portions of the forecast area late this evening into
the overnight hours. Scattered storm development seems likely
after 00Z with this complex approaching closer to 03Z. Despite
the overnight arrival time, considerable theta-e advection
overnight indicates a corridor of instability will remain with
damaging winds the primary concern. Strong shear will also
support an isolated tornado threat.

Previous discussion...
Our attention will then turn to the approach of a warm front.
This boundary will lift across Ohio this afternoon and may reach
the western basin of Lake Erie this evening. Thunderstorms
should develop near this boundary by late afternoon and could
impact NW OH through sunset. A couple of these storms could
becomes stronger and may approach severe levels, especially if
any mesoscale vortices can drift into the region from the
current convection near the MN/IA border. Highs today should be
warmer with around 80 across NW PA to the upper 80's across NW
OH.

Convection tonight will hinge significantly on upstream
thunderstorm development as low pressure moves into the central
Lakes. There will be a moderate area of shear that moves in
with the overnight convection. So we will need to monitor for
the evolution of an MCS/QLCS event. Lots of uncertainty on
location of some mesoscale features overnight. Expect to see
much of the CWA in at least a slight risk of severe
thunderstorms. Lows tonight will be in the 60's to near 70.

Saturday will be interesting as outflow from overnight
convection and an approaching cold front impact thunderstorm
development through the day. It appears that most locations
will be impacted by a thunderstorm at some point during the day
so have gone with likely POP's. The amount of cloud cover will
be the deciding factor on the strength of the thunderstorms
through the day. As we become more confident in the location of
the mesoscale features the next 24 hours we will be able to
pinpoint locations for the best convective development. The
cloud cover will likely keep the region slightly cooler on
Saturday with highs ranging from the upper 70's to mid 80's.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The cold front will continue to progress southward Saturday evening
along with the scattered strong to severe convection. There
continues to be some uncertainty on the timing of the frontal
passage and convection moving southward across the area Saturday
evening. The boundary and convection should be south of the region
by early Sunday morning.

Model guidance indicate we should see a fairly decent day Sunday
with the the main area of convection stay mainly south and east of
our local area. We will still have a risk for a scattered showers and
isolated thunderstorms. There will be a limited or marginal risk for
an isolated strong storm but that better potential will be to our
south and east. Weak surface high pressure moves in for late Sunday
night into Monday. There will be a light north to northeast surface
flow which will take the edge of our humidity and lower dewpoints
down into the lower 60s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Long range model guidance is in good agreement for the overall
weather pattern for the middle and end of next week. There will be
an Omega Block pattern developing Tuesday over the Great Lakes
region with a strong upper level high pressure system. Rain chances
will be very slim to none with seasonable to slight above average
temperatures. This Omega Block pattern may stay over or near the
Great Lakes region through the upcoming July 4th weekend.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Timing of thunderstorms will be the primary focus through the
TAF cycle. Regional radars show showers and thunderstorms
already ongoing across southern Lake Michigan. Scattered showers
and thunderstorms may reach TOL/FDY as early as 21Z but coverage
is expected to be limited. Better chances for thunderstorms will
arrive later this evening as a complex of thunderstorms
originating over Wisconsin tracks southeast across Michigan and
into the local area. These thunderstorms could be strong to
severe with gusts of 40+ knots a possibility. Thunderstorms
will approach TOL towards 02-03Z, CLE towards 03Z, and ERI
towards 05Z before settling southeast into the other terminals
overnight. IFR visibilities are also likely with rain overnight.
Included some initial timing for showers and thunderstorms
overnight but adjustments will be needed. There will also be a
low level jet with speeds of 45-50 knots near 5K feet. Did not
include in the TAFs given the ongoing convection will act to
disrupt the wind field with strong winds possible at the
surface.

The overnight thunderstorm activity will leave a moisture axis
across the area for Saturday with pockets of MVFR ceilings. Additional
showers and thunderstorms will be likely Saturday afternoon.
This will largely depend on the strength and evolution of storms
overnight though so questions exist with timing and coverage.

Outlook...Non-VFR likely through Saturday evening in scattered
to numerous thunderstorms. Scattered thunderstorms possible at
CAK/YNG again on Sunday.

&&

.MARINE...
The winds on the lake will continue to be a light southwesterly flow
of 10 knots or less today into tonight. As a frontal boundary moves
into the region Saturday, southwest winds will increase to 15 to 25
knots. Small Craft Advisory conditions may be reached by Saturday
for the increased winds. The wind and surface flow shift from a
northerly to northeast direction by Sunday and Monday about 5 to 10
knots. A quiet weather pattern over the lake and region for much of
next week will continue to bring light and variable winds.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...KEC/MM
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...KEC
MARINE...Griffin
Hazardous weather outlook, Jun 26, 4:06 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
406 AM EDT Fri Jun 26 2020

LEZ142>144-162>164-OHZ003-006>009-017-018-027-270815-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
406 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for central Lake Erie, western
Lake Erie, north central Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered strong thunderstorms are expected to develop late this
afternoon along a warm front that is approaching from the southwest.
A second round of thunderstorms will move into the area closer to
midnight. This round of storms will have the best chance of becoming
severe with strong damaging winds. Since the warm front is expected
to be in the area there is a low chance for a tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

LEZ061-145>149-165>169-OHZ010>014-019>023-028>033-036>038-047-089-
PAZ001>003-270815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
406 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, north central Ohio, northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms will be possible from around midnight through
the overnight hours. Strong damaging winds will be the main threat.
However large hail will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outflow boundaries and an approaching cold front will allow for the
redevelopment of strong to severe thunderstorms on Saturday. The area
of concern will mainly be near and east of interstate 71. Strong
damaging winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:44 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Lake20 hr
Jun 26, 5:50 PM EDTSpecial Weather StatementCLEMarion, Morrow55 min
Jun 26, 5:59 PM EDTSevere Thunderstorm WarningCLEMarion46 min
Jun 26, 6:02 PM EDTSpecial Weather StatementCLEKnox43 min
Jun 26, 6:11 PM EDTTornado WarningCLEKnox23 min
Jun 26, 6:43 PM EDTSpecial Weather StatementCLEMorrow47 min

Nearby

Small Craft Advisories in Ohio, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.